Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 12, 2000, 5:33 PM MDT for Mesa County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 12, 2000, 5:33 PM MDT (23:33 UTC)
- Expired
- Aug 12, 2000, 6:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 37 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:40 PM MDT | Thunderstorm Wind 50 M | Grand Jct, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGJT 122336 SVRGJT TTAA00 KDEN 122333 COC077-130000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 533 PM MDT SAT AUG 12 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MESA COUNTY IN WEST CENTRAL COLORADO THIS INCLUDES THE CITY OF GRAND JUNCTION * UNTIL 600 PM MDT * AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WALKER FIELD IN GRAND JUNCTION...MOVING SOUTHWEST AT 20 MPH. THIS SEVERE STORM WILL MOVE THROUGH THE GRAND VALLEY FROM NORTH TO SOUTH PRODUCING WIND GUSTS IN EXCESS OF 60 MPH.) REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3905 10902 3874 10858 3924 10801 3935 10858 CUOCO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:26 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 2:26 PM MDT, 3 hours 7 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 226 PM MDT SAT AUG 12 2000 SCATTERED CONVECTION HAS ONCE AGAIN FIRED OVER THE HIGHER TERRAIN OF THE CENTRAL AND SW CO MTNS ALONG WITH MOST OF THE ERN UT MTNS. STORM BASES REMAIN RELATIVELY HIGH OVER THE CENTRAL PORTIONS OF THE FA WITH CI BLOW OFF NOW OVER THE GRAND VALLEY SLOWING AFTERNOON HEATING. GUSTY WINDS EXPECTED FOR CENTRAL AND NRN VALLEY ZONES AS STORMS DRIFT OFF THE HIGHER TERRAIN. HOWEVER...MOISTURE PLUME DEEPER FROM SE UT NE TO OUR CENTRAL MTN ZONES. SFC DEW POINTS HOLDING IN THE 50S OVER MUCH OF THIS AREA AND PRECIPITABLE WATER VALUES ESTIMATED BY GOES SOUNDER HOLDING NEAR ONE INCH. ACTIVITY HAS BEEN SLOWER TO FIRE OVER THE S THIS AFTERNOON AS MORNING CLD CVR DISSIPATED LATER THAN EXPECTED. HOWEVER...CURRENT LAPS DATA INDICATING AREA IS DESTABILIZING WITH SURGE OF SUN AND VISIBLE IMAGERY STARTING TO BUBBLE DOWN S...SO WL CONT THE MENTION OF LOCALLY HEAVY RAINFALL THROUGH THIS EVENING AS STORMS FIRE AWAY. ACTIVITY EXPECTED TO DIMINISH OVERNIGHT WITH LACK OF ANY SIGNIFICANT LIFT. HOWEVER...WILDCARD WILL BE RENEGADE OUTFLOW BOUNDARIES FROM ONGOING CONVECTION PROVIDING LOCALIZED ENHANCEMENT...SO WL NOT RESTRICT SHWRS OR TSTMS TO EVENING HRS. BIGGEST CHANGE OVER NEXT 48 HRS WL BE TOWARD A TREND OF LESS CONVECTION EACH DAY...ESPECIALLY NRN AND CENTRAL PORTIONS OF THE FA. MOISTURE PLUME WL DROP SLIGHTLY FARTHER S...WITH EXTREME SRN PORTIONS OF THE FA ON THE EDGE. RDG AXIS EXPECTED TO SHIFT BACK INTO THE PLNS BY TUE...WITH ANOTHER SURGE OF MONSOONAL MOISTURE SPREADING BACK OVER THE MAJORITY OF THE FA. WL CONT CURRENT TRENDS ADVERTISED IN EXTENDED PACKAGE WITH CHC POPS AND SLIGHTLY LOWER TEMPS DUE TO INCREASED RH LEVELS. THE RECORD STRING OF 95+ TEMPS AT GRAND JUNCTION ALSO APPEARS IN JEOPARDY LATE THIS AFTERNOON WITH CI BLOW OFF IN PLACE. STRING CURRENTLY STANDS AT 25 DAYS. .GJT...NONE. COLTON
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.